TCS Daily


Avoiding Bad Drug-Trips

By Henry I. Miller - July 7, 2009 12:00 AM

It's no secret that medicines can enhance the quality or length of life but may cause problems -- even life-threatening ones -- if they are misused. This was evident from the recommendations made last month by a group of medical experts that would place new limits on acetaminophen, the key ingredient in the widely used pain-reliever Tylenol, and a host of other products for pain and the symptoms of colds.

The three dozen physicians, pharmacists and researchers brought together by the FDA suggested a range of options -- including withdrawal from the market of widely prescribed pain relievers Vicodin and Percocet, which combine an opiate and acetaminophen -- in order to reduce the incidence of liver damage associated with overdoses of acetaminophen. Such overdosage -- which annually accounts for more than 56,000 emergency room visits, 2,600 hospitalizations and about 450 deaths -- is most often caused by patients not realizing that a wide range of products with different names and uses contain the same ingredient. The drug, which was first approved in 1951, is contained in some 600 prescription and over-the-counter products.

The withdrawal of Vicodin and Percocet is a good idea. I dislike combination products unless the various ingredients must be combined for efficacy, which is rare. (There are some combination products, such as the asthma drugs Advair and Symbicort, that make sense because there is genuine synergy between the ingredients.) Otherwise, it makes more sense to prescribe the individual ingredients, so that they can be titrated, or adjusted, for maximum effectiveness and the fewest side effects. For example, rather than prescribing Vicodin, a mixture of the narcotic oxycodone and acetaminophen, it is preferable to prescribe separately a small dose of an opiate as well as a sufficient amount of an over-the-counter analgesic (such as naproxen, acetaminophen, ibuprofen, or Celebrex) to control pain. The advantage is that one can exploit the various characteristics of the individual products; for example, naproxen, ibuprofen and Celebrex have anti-inflammatory properties (opiates do not), and Celebrex is easier on the GI tract than naproxen or ibuprofen. Many patients dislike the "foggy" feeling they get from opiates.

Some physicians would argue that because they are more convenient, combination pills (such as Caduet), which contains a statin drug to lower cholesterol and another compound to lower blood pressure, encourage patient compliance. But a combination pill locks in the relative dosages, and this can be problematic for conditions such as lipid disorders and high blood pressure in which patients' responses to treatment are often hard to predict. In such situations, arguably the flexibility and the ability to fine-tune the individual medicines should trump convenience.

The FDA advisory panel made various other recommendations, including limiting the maximum single dose of acetaminophen to 650 milligrams -- down from the 1,000-milligram dose, or two tablets of Extra Strength Tylenol. They also endorsed lowering the current maximum daily dose of over-the-counter acetaminophen from 4 grams, or eight pills of Extra Strength Tylenol, but did not specify to what it should be lowered.

At the price of a small amount of patient convenience, the panel's recommendations should help to make those who take acetaminophen-containing drugs more aware of how much of the substance they are ingesting, and less likely to overdose. But accidental overdosage is only one kind of adverse reaction to a medicine that may be due, not to the intrinsic properties of the drug, but to interactions with food, beverages, dietary supplements, or other medications. Vigilance and good communication among patients, doctors and pharmacists can prevent most such adverse interactions.


Drugs and Foods

Certain foods and drugs are dangerous when taken together. A common source of potentially serious drug-food interactions is grapefruit, which affects the blood levels -- and, therefore, the safety and/or effectiveness of many drugs. Both the juice and the fruit itself can boost blood levels of some statins and a variety of other drugs by inactivating an enzyme in the intestines that breaks down some drugs; reduced enzymatic activity means more of the drug gets into and stays in the bloodstream. In the case of statins, for example, excessive blood levels can cause damage to muscles or the liver. Via the same mechanism, grapefruit also raises the blood levels of certain blood pressure medications; sedatives, neurological and psychiatric drugs; and also the medicines often taken for erectile dysfunction.

Chocolate, aged cheese, sausage, pepperoni, and salami may cause high blood pressure if consumed with any of a class of drugs called monoamine oxidase (MAO) inhibitors, which are commonly prescribed for depression.

Caffeine in drinks or chocolate can increase the impact of stimulant drugs such as Ritalin (methylphenidate) and decrease the effect of sedative-hypnotics such as Ambien (zolpidem). Some forms of licorice may increase the risk of toxicity from Lanoxin (digoxin), which is used to treat congestive heart failure and abnormal cardiac rhythms.


Drugs and Dietary Supplements

Botanicals, or herbal dietary supplements, can be exceedingly dangerous. Products such as ginkgo biloba, St. John's wort, and echinacea are complex, highly variable and impure mixtures of substances. Not very different from the infamous 19th century snake-oil preparations that were dangerous but minimally (if at all) effective, many herbal supplements are known to be toxic, carcinogenic, or otherwise dangerous. Serious known side effects include blood-clotting abnormalities, elevated blood pressure, life-threatening allergic reactions, abnormal heart rhythms, exacerbation of autoimmune diseases, and interference with critical prescription drugs, including blood thinners, birth-control pills and medicines used to treat AIDS. Moreover, few have been shown to be effective for any purpose, and even those are inferior to "real" drugs.

Potentially harmful interactions with "real" medicines become exponentially more difficult to predict as the number of medications (and "pseudo-medications") increases. The American Society of Anesthesiologists has directed patients to stop taking herbal supplements at least two weeks before any scheduled surgery in order to avoid dangerous interactions with the drugs used for anesthesia.


Drugs with Other Drugs

According to a recent academic study, more than half of adults aged 57 to 85 use five or more prescription or non-prescription drugs, and about four percent take them in combinations that could cause dangerous interactions. Examples include:

  • Patients taking Zocor (simvastatin) in doses higher than 20 mg along with Cordarone (amiodarone) (prescribed to correct abnormal heart rhythms) run the risk of developing a rare kind of muscle injury called rhabdomyolysis, which can lead to kidney failure and death. Cordarone can also reduce the effect of the blood thinner Coumadin (warfarin), requiring a higher dose of that drug.
  • Norvir (ritonvair), a protease inhibitor used to treat HIV/AIDS, can elevate blood levels of Lanoxin, which is prescribed to strengthen a weakened heart. Even slightly-higher-than-target levels of Lanoxin can cause abnormal, dangerous heart rhythms.
  • Over-the-counter antihistamines, used widely for temporary relief of some of the symptoms of colds or allergies, can increase the depressant effects (such as sleepiness) of a sedative or tranquilizer, and some antihistamines taken along with blood pressure medication may elevate blood pressure and heart rate.

So, what can patients do to avoid or mitigate problems?

  • Always read drug labels carefully.
  • Be aware of and heed the warnings for all the drugs you take.
  • Keep medications in their original containers so that any warning labels are retained.
  • Ask your doctor or pharmacist what you need to avoid when you are prescribed a new medication. Ask specifically about food, beverages, dietary supplements, and other drugs.
  • If you are taking any prescription medicines, check with your doctor or pharmacist before taking a non-prescription drug.
  • Use the same pharmacy for all your prescriptions. Keep a record of all prescription and non-prescription drugs and dietary supplements (including herbals) that you take. Keep this list with you at all times, but especially when you go to any medical appointment.
  • Maintain healthy skepticism about adding new medications to your regime.

Although modern medicines are often the stuff of miracles, sometimes the cure is worse than the disease. In order to avoid that, patients and health professionals must be vigilant, and work together.


Henry I. Miller, a physician and molecular biologist, is a fellow at the Hoover Institution. He was an official at the NIH and FDA from 1977-1994.
Categories:
|

TCS Daily Archives